USMLE Forums banner

1 - 7 of 7 Posts

·
Registered
Joined
·
720 Posts
Discussion Starter · #1 ·
62-year-old male loses consciousness in the street, and resuscitative efforts are undertaken. In the emergency room an electrocardiogram is obtained, part of which is shown below. Which of the following disorders could account for this man's presentation?

ekg-1.jpg
Click image to enlarge

A. Hypokalemia
B. Hyperkalemia
C. Intracerebral hemorrhage
D. Digitalis toxicity

E. Hypocalcemic tetany
 

·
Registered
Joined
·
218 Posts
inverted T waves in the chest leads

Hypokalemia...
 
  • Like
Reactions: cingulate.gyrus

·
Registered
Joined
·
720 Posts
Discussion Starter · #6 ·
The answer is C.

The electrocardiographic T wave represents myocardial repolarization, and its configuration can be altered nonspecifically by metabolic abnormalities, drugs, neural activity, and ischemia through a dispersion effect on the activation or repolarization of action potentials.

Although myocardial ischemia and subendocardial infarction can produce deep, symmetric T-wave inversions which would result in tachyarrhythmias and syncope, noncardiac phenomena such as intracerebral hemorrhage can similarly affect ventricular repolarization.
Hyperkalemia is manifested by tall peaked T waves, not inverted ones.
Hypocalcemia is manifested by prolonged QT intervals.
 
1 - 7 of 7 Posts
Top